New Patient Having Nausea

Nausea is not uncommon in patients starting Suboxone. Please read what I wrote to this patient:

Nausea usually comes about if the opiate effect of the suboxone is stronger than what you were used to. Reduce the dose to half a pill per day– that will be enough to prevent withdrawal (even a quarter of a pill per day will prevent withdrawal), but hopefully won’t be so much that you get sick. Once you tolerate that dose, you can slowly increase every few days to the full amount.

Sometimes the nausea comes from the naloxone, and we have to go with subutex– but subutex is more expensive and less available. Usually reducing the dose does the trick. The nausea is almost always gone after 4-5 days. I could prescribe a med to reduce nausea– send me the phone number of a pharmacy if you want me to call in compazine. That med will make you sleepy, though, and has other potential side effects. For example, it can make your muscles twitch without your ability to control them (the symptoms go away after the drug wears off, in about 6 hours).

Again, send me a pharmacy phone number if you like, or otherwise give it a couple days at the reduced dose.

J